Alert archive / Oregon / Wind Advisories in 2019
Wind Advisory 18, NWS Medford, OR
NWS Medford, OR issued this wind advisory at May 16, 2019, 2:11 PM PDT for Jackson County, Oregon; Siskiyou County, California. It took effect at May 18, 2019, 11:00 AM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 16, 2019, 2:11 PM PDT (21:11 UTC)
- In effect from
- May 18, 2019, 11:00 AM PDT
- Expired
- May 18, 2019, 8:00 PM PDT
- In force
- 9 hr
- Issued by
- NWS Medford, OR
Counties Siskiyou County, CA, Jackson County, OR
The radar
The Medford radar (KMAX), 10 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
344 WWUS76 KMFR 162111 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 211 PM PDT Thu May 16 2019 ORZ026-162215- /O.CAN.KMFR.WI.Y.0017.000000T0000Z-190516T2200Z/ Jackson County- 211 PM PDT Thu May 16 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Medford has cancelled the Wind Advisory. Winds have diminished this afternoon and will continue to weaken this evening. $$ CAZ081-170915- /O.NEW.KMFR.WI.Y.0018.190518T1800Z-190519T0300Z/ /O.CON.KMFR.WI.Y.0017.000000T0000Z-190517T0000Z/ Central Siskiyou County- Including the cities of Weed and Yreka 211 PM PDT Thu May 16 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... ...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 11 AM to 8 PM PDT Saturday. * Winds...South 25 to 35 mph with gusts up to 45 mph. * Locations include...The usually windier portions of the Shasta Valley including Weed, Gazelle, Grenada, Montague and portions of Interstate 5 and Highway 97 near Weed. * Impacts...Gusty winds will make travel difficult, especially for high profile vehicles. Loose and unsecured items may be blown about or damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CZS
5 follow-up statements
351 WWUS76 KMFR 170909 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 209 AM PDT Fri May 17 2019 CAZ081-172200- /O.CON.KMFR.WI.Y.0018.190518T1800Z-190519T0300Z/ Central Siskiyou County- Including the cities of Weed and Yreka 209 AM PDT Fri May 17 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY... * Winds...South 25 to 35 mph with gusts up to 45 mph. * Locations include...The usually windier portions of the Shasta Valley including Weed, Gazelle, Grenada, Montague, and portions of Interstate 5 and Highway 97 near Weed. * Impacts...Gusty winds will make travel difficult, especially for high profile vehicles. Loose and unsecured items may be blown about or damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
892 WWUS76 KMFR 172130 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 230 PM PDT Fri May 17 2019 ORZ026-181200- /O.EXB.KMFR.WI.Y.0018.190518T1800Z-190519T0000Z/ Jackson County- Including the cities of Medford and Ashland 230 PM PDT Fri May 17 2019 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM PDT SATURDAY... The National Weather Service in Medford has issued a Wind Advisory...which is in effect from 11 AM to 5 PM PDT Saturday. * Winds...South 20 to 25 mph with gusts up to 35 mph. * Locations include...Ashland, Medford, Talent, Phoenix and Interstate 5. * Impacts...Gusty winds will make travel difficult, especially for high profile vehicles. Loose and unsecured items may be blown about or damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-181200- /O.CON.KMFR.WI.Y.0018.190518T1800Z-190519T0300Z/ Central Siskiyou County- Including the cities of Weed and Yreka 230 PM PDT Fri May 17 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY... * Winds...South 25 to 35 mph with gusts up to 45 mph. * Locations include...The usually windier portions of the Shasta Valley including Weed, Gazelle, Grenada, Montague, and portions of Interstate 5 and Highway 97 near Weed. * Impacts...Gusty winds will make travel difficult, especially for high profile vehicles. Loose and unsecured items may be blown about or damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
825 WWUS76 KMFR 181111 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 411 AM PDT Sat May 18 2019 CAZ081-190000- /O.CON.KMFR.WI.Y.0018.190518T1800Z-190519T0300Z/ Central Siskiyou County- Including the cities of Weed and Yreka 411 AM PDT Sat May 18 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING... * Winds...South 25 to 35 mph with gusts up to 45 mph. * Locations include...The usually windier portions of the Shasta Valley including Weed, Gazelle, Grenada, Montague, and portions of Interstate 5 and Highway 97 near Weed. * Impacts...Gusty winds will make travel difficult, especially for high profile vehicles. Loose and unsecured items may be blown about or damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ORZ026-190000- /O.CON.KMFR.WI.Y.0018.190518T1800Z-190519T0000Z/ Jackson County- Including the cities of Medford and Ashland 411 AM PDT Sat May 18 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM PDT THIS AFTERNOON... * Winds...South 20 to 25 mph with gusts up to 35 mph. * Locations include...Ashland, Medford, Talent, Phoenix and Interstate 5. * Impacts...Gusty winds will make travel difficult, especially for high profile vehicles. Loose and unsecured items may be blown about or damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
771 WWUS76 KMFR 182357 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 457 PM PDT Sat May 18 2019 ORZ026-190300- /O.EXT.KMFR.WI.Y.0018.000000T0000Z-190519T0300Z/ Jackson County- Including the cities of Medford and Ashland 457 PM PDT Sat May 18 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING... * Winds...South 20 to 25 mph with gusts up to 35 mph. * Locations include...Ashland, Medford, Talent, Phoenix, White City, Eagle Point, Central Point, Jacksonville and Interstate 5 from just southeast of Ashland to Blackwell Hill between Central Point and Gold Hill. * Impacts...Gusty winds will make travel difficult, especially for high profile vehicles. Loose and unsecured items may be blown about or damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ CAZ081-190300- /O.CON.KMFR.WI.Y.0018.000000T0000Z-190519T0300Z/ Central Siskiyou County- Including the cities of Weed and Yreka 457 PM PDT Sat May 18 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING... * Winds...South 25 to 35 mph with gusts 45 to 50 mph. * Locations include...The usually windier portions of the Shasta Valley including Weed, Gazelle, Grenada, Montague, and portions of Interstate 5 and Highway 97 near Weed. * Impacts...Gusty winds will make travel difficult, especially for high profile vehicles. Loose and unsecured items may be blown about or damaged. * View the hazard area in detail at https://www.wrh.noaa.gov/mfr/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected with higher gusts possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ BTL
505 WWUS76 KMFR 190252 NPWMFR URGENT - WEATHER MESSAGE National Weather Service Medford OR 752 PM PDT Sat May 18 2019 ORZ026-190400- /O.CAN.KMFR.WI.Y.0018.000000T0000Z-190519T0300Z/ Jackson County- 752 PM PDT Sat May 18 2019 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Medford has cancelled the Wind Advisory. Winds have diminished below advisory levels and will remain that way through the remainder of this evening.. $$ CAZ081-190400- /O.EXP.KMFR.WI.Y.0018.000000T0000Z-190519T0300Z/ Central Siskiyou County- Including the cities of Weed and Yreka 752 PM PDT Sat May 18 2019 ...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING... Wind gusts as high as 45 mph are possible through 8 PM PDT. Winds will then diminish below advisory levels. $$ BTL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at May 16, 9:13 AM PDT, 4 hours 58 minutes earlier.
Area forecast discussion, May 16, 9:13 AM PDT, 4 hours 58 minutes before
Area Forecast Discussion National Weather Service Medford OR 913 AM PDT Thu May 16 2019 .UPDATE... We made a few changes to the forecast this morning as snow levels are slightly lower than anticipated. A spotter called in with a report of snow falling in Tennant California around 4800 feet. Snow levels will gradually rise into the afternoon hours up to around 6000 feet. We also modified the sky cover today as there is a pretty large clear slot ahead of this incoming area of low pressure. Cumulus should start to fill in this area during the afternoon. We also feel pretty good about the slight chance for thunderstorms this afternoon. The clearing should allow for a good amount of surface heating and the cold air aloft will allow for potential instability to build. -Smith && .DISCUSSION... /Issued at 456 AM Thursday May 16th/ A broad, occluded low pressure system continues to spin across the west coast states this morning, centered about 100 miles west of Cape Mendocino. This low pressure system has been responsible for copious amounts of precipitation in the last 24 hours across south flow favored areas such as the south side of Mount Shasta, but very little in areas that receive downslope flow in this pattern. Mount Shasta City has recorded 2.33 inches of rain the last 24 hours, while the the Rogue Valley International Airport here in Medford has only recorded a mere 0.03". Most of the areas that are favored in southerly flow such as the coastal counties, and southern and western Siskiyou County received 0.50" to 1.00+" in the last 24 hours while most other areas came in with a quarter inch or less. Today through Friday morning the 500MB upper level cold pool at the core of the occluded frontal system will spin across far northern California, most likely moving over Mount Shasta early this evening. With valley temperatures very close to where they were 24 hours ago and 500MB temperatures around 6 Celsius cooler by this afternoon, we expect today to feature plenty of showers and some isolated thunderstorms. Guidance suggests the greatest risk of thunder to be from inland Curry County east-northeast through southeastward across Siskiyou, Josephine, and Jackson counties. Thunderstorms today will be capable of moderately gusty winds in the 30-40 mph range, small hail or graupel, and locally heavy rainfall. Thus far, this morning, the broader ECMWF and GFS model solutions are doing a better job with depicting the location of precipitation than are the higher resolution models. Precipitation amounts today are likely to exhibit less upslope and downslope effects with the west side and Siskiyou County valleys expected to receive 0.20" to 0.50", while the mountains and Mount Shasta area could get an additional 0.50" to 1". These forecast precipitation values are for the 24 hour period ending at 11 PM PDT this evening (Thursday). It should be noted for anyone venturing into the mountains today, that snow levels have lowered and will be coming down further. Significant, wet snow will continue to fall on Mount Shasta today with the snow level currently near 7kft falling to around 5500 feet. The Mount Shasta Avalanche Center's Old Ski Bowl station at 7600 feet has recorded 11 inches of new snow in the last 24 hours. Meanwhile, KMAX is reporting a temperature of 27 degrees Fahrenheit near the top of Mount Ashland, and the ski area webcams indicate some snow mixing in with rain at the base area. Additional accumulations of 1 to 3 inches are expected on Mount Ashland, 3 to 6 inches on Mount Shasta, and lesser north and east of Mount Ashland. Westerly flow in the valleys turning northwest aloft will keep clouds banked up along and near the Cascades tonight into Friday morning, so there are no frost concerns expected for the west side valleys and Shasta Valley. We're still on track for mesoscale high pressure ridging in Friday afternoon and evening. This should dry out the interior valleys east of the coastal ranges to the upper Klamath Basin. Saturday a negatively tilted frontal system will push in from the west-southwest. While gusty winds and rain will affect south flow favored areas and the coast, breezy downslope flow in the Shasta and Rogue valleys is likely to delay the onset of precipitation and greatly limit amounts once again. Models continue to fluctuate on details related to a cool, moist, and active weather pattern Sunday through next week. In the past 24 hours there has been a clear trend in the guidance to keep the cool and unsettled weather going through next week. Currently the wettest days appear as if they will be Sunday and Tuesday. Snow levels in the guidance do not look quite as low as they did 24 hours ago, mostly in the 5kft to 7kft, though they could dip a bit lower Tuesday into Wednesday. As for frost/freeze concerns, mid-late next week bears some watching with Wednesday morning currently looking to be the coldest. Current indications are that the Illinois Valley and the colder spots west of the Cascades could see some frost with temperatures falling in the 35F to 39F range. Of course, that's about 7 days away right now, so details could change. -Lutz && .AVIATION...For the 16/12Z TAFS...At the coast and just offshore. A mix of MVFR and IFR ceilings will continue overnight with frequent periods of mainly light rain. There's a chance for brief periods of VFR ceilings later tonight, but confidence is not high enough to include it in the North Bend TAF. Inland, mainly VFR ceilings are expected to continue with areas of MVFR and occasional periods of light rain. With strong low level southerly flow, both speed and directional shear are possible in the vicinity of Medford Airport. Strong winds are possible in Klamath Falls today. Additionally, mountain obscurations are expected over all mountain features. -Sven && .MARINE...Updated 845 AM PDT Thursday 15 May 2019...Low pressure will move onshore this morning. This will cause winds to shift from south-southeasterly to northerly across most of the waters by this afternoon, but winds should mostly remain below 20 kt. Even so, steep, chaotic seas are expected to persist in most areas south of Cape Blanco and also beyond about 20 NM from shore north of Cape Blanco. Winds shift to west-southwesterly tonight in advance of the next frontal system. This front will likely bring a period of gusty south winds and steep wind-driven seas Friday afternoon into Saturday. Active weather will continue through next week, with a significant long-period swell possible midweek. -Spilde/Sven && .MFR WATCHES/WARNINGS/ADVISORIES... OR...None. CA...Wind Advisory until 5 PM PDT this afternoon for CAZ081. Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Friday for PZZ356-370-376.
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:59 PM PDT | Special Weather Statement | MFR | Coos | 31 min |
| May 16, 2:03 PM PDT | Hazardous Seas Warning | MFR | 57 hr | |
| May 16, 3:16 PM PDT | Special Weather Statement | MFR | Douglas | 44 min |
Nearby
Wind Advisories in Oregon, 2019Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.